Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 176, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2016, 1:27 AM CDT for Beadle County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2016, 1:27 AM CDT (06:27 UTC)
- Expired
- Sep 9, 2016, 2:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Beadle County, SD
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 1:40 AM CDT | HAIL 1 | Cavour, SD | HEAVY RAIN ACCOMPANIED HAIL UP TO THE SIZE OF QUARTERS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1887 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
186
WUUS53 KFSD 090627
SVRFSD
SDC005-090700-
/O.NEW.KFSD.SV.W.0176.160909T0627Z-160909T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
127 AM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
* UNTIL 200 AM CDT
* AT 126 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
HURON...MOVING EAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
CAVOUR AND YALE AROUND 140 AM CDT.
IROQUOIS AROUND 150 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4445 9786 4422 9785 4422 9786 4420 9786
4420 9788 4428 9831 4445 9828
TIME...MOT...LOC 0626Z 277DEG 34KT 4436 9820
HAIL...1.00IN
WIND...<50MPH
$$
WEISSER2 follow-up statements
733 WWUS53 KFSD 090638 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 138 AM CDT FRI SEP 9 2016 SDC005-090700- /O.CON.KFSD.SV.W.0176.000000T0000Z-160909T0700Z/ BEADLE SD- 138 AM CDT FRI SEP 9 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN BEADLE COUNTY... AT 138 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAVOUR...OR 9 MILES EAST OF HURON...MOVING EAST AT 40 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE STORM WILL BE NEAR... IROQUOIS AROUND 150 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4445 9786 4422 9785 4432 9814 4444 9806 TIME...MOT...LOC 0638Z 268DEG 36KT 4437 9802 HAIL...1.00IN WIND...<50MPH $$ WEISSER
028
WWUS53 KFSD 090701
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
201 AM CDT FRI SEP 9 2016
SDC005-090710-
/O.EXP.KFSD.SV.W.0176.000000T0000Z-160909T0700Z/
BEADLE SD-
201 AM CDT FRI SEP 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEADLE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS
BEEN ALLOWED TO EXPIRE.
LAT...LON 4445 9786 4422 9785 4432 9814 4444 9806
TIME...MOT...LOC 0659Z 277DEG 34KT 4437 9802
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:25 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 8, 10:25 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1025 PM CDT THU SEP 8 2016 .SHORT TERM...(This evening through Friday) Issued at 318 PM CDT Thu Sep 8 2016 Current convective activity, most of which is in east central SD, is on the southern extension of a weak short wave passing to the north of the forecast area coupled with unstable mid level lapse rates. These showers and isolated thunderstorms are moving rapidly eastward at about 40 to 45 mph, and will exit and lead into a pleasant evening across the forecast area. Chances for rainfall this evening are rather skittish, and have only low pops first in our western zones, branching eastward to include some of our southern zones by late evening. For late tonight and Friday, followed primarily a blend of the ARW, NMM and ECMWF output. Height falls associated with a short wave in this area moves squarely across the forecast area between 06Z and 12Z Friday in advance of a surface cold front. Broad upper troughing exists to the west over the western plains providing a moist flow in the low levels and a decent low level jet of 20 to 25 knots. With the moisture and buoyancy, believe likely pops are warranted generally over the southeast half of our forecast area with locally heavy rain possible. But not widespread enough to warrant a flash flood watch for northwest IA or extreme southeast SD where it has been quite wet recently. There's just not enough model consensus with the chances for heavy rainfall to warrant the watch. A few storms could be marginally severe however late tonight, with the main threat severe wind gusts. Its not very unstable from the surface through 2km due to a secondary inversion from 800mb to 750mb which is limiting effective shear. But it is unstable in the mid levels, therefore believe that any severe wind gusts will be quite isolated. Ahead of the cold front, likely pops are still warranted for much of northwest Iowa early Friday morning before the aforementioned short wave departs. A break could ensue in the mid and late morning, before more likely pops are warranted in our southeast zones in the afternoon as the main upper trough swings through along with the cold front. Concerning temperatures, consensus model readings were very close tonight to each other so were followed. On Friday, it still looks very likely that lower to mid 70s will prevail. Soundings do not look unstable enough to support much in the way of severe weather chances in northwest IA Friday afternoon. .LONG TERM...(Friday night through Thursday) Issued at 318 PM CDT Thu Sep 8 2016 An absolutely spectacular early September weekend is in store for the region. Saturday will be a bit on the cooler side, but winds are expected to remain light. Plenty of sunshine will lead to temperatures near 70 degrees. Southerly winds will arrive by Sunday and may turn a bit breezy. Temperatures will respond accordingly and will climb into the middle 70s to even lower 80s in the Missouri River valley. As we go through next week, the northern stream will lift well into Canada allowing a large upper low to break free and linger over western CONUS for the first half of the week. A surface boundary will push through the CWA on Monday, but moisture is very limited and the highest moisture transport values focus across portions of southeastern Nebraska and central Iowa. Will continue to advertise a lower PoP Monday night into Tuesday. High pressure will again move into the area for the middle of next week, bringing a few very chilly days/nights with it. The initial surge of cooler air on Tuesday when combined with quite a bit of cloud cover may keep temperatures in the 60s for highs. This will obviously lead to a chilly start to Wednesday with lows in the lower 40s. Some questions begin to pop up for the very end of the week, as models show some difference in how upper energy breaks free and slides eastward. The ecmwf pushes this wave eastward, while the GFS maintains a blocking pattern holding the disturbance over the western CONUS and keeping our local weather dry. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1024 PM CDT Thu Sep 8 2016 Thunderstorm chances will increase through areas mainly to the south and east of KHON overnight. There will be MVFR/IFR ceilings and MVFR visibilities with this activity into Friday morning. Conditions will improve by mid morning on Friday, with light and variable winds picking up out of the northwest - leading to VFR conditions through the remainder of the day. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...MJ LONG TERM...Dux AVIATION...JM
Hazardous weather outlook, Sep 8, 3:45 PM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 PM CDT THU SEP 8 2016 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-092045- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 345 PM CDT THU SEP 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS EVENING AND OVERNIGHT. WHILE THE RISK OF WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STORM OR TWO COULD BECOME SEVERE. THE MAIN RISK IN SEVERE STORMS WOULD BE QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH. LOCALLY HEAVY RAINFALL COULD ALSO BE POSSIBLE WITH STORMS AROUND DAYBREAK FRIDAY...PRIMARILY IN EXTREME SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA...AND ADJACENT AREAS OF SOUTHERN MINNESOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:16 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 29 min |
| Sep 9, 5:41 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 34 min |
| Sep 9, 7:43 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.